Hair loss is a common problem that can be caused by various reasons. If you notice hair loss shortly after beginning a new medication then it can be due to side-effect of that particular medication. Hair loss that results due to drugs is often reversible by discontinuing the offending drug.
Even though, medications are designed to treat variety of health conditions but at times they pose some adverse effects as well. For instance, chemotherapy is the main cause of hair loss in cancer patients. Drugs can infer with the regular hair growth cycle. It effects all the three phases of hair growth- anagen stage, catagen stage and telogen stage.
Some drugs contribute to change in hair colour, texture and slow down process of hair growth. Medications commonly lead to two types of hair loss, namely, Telogen effluvium and Anagen effluvium
Medications taken for diverse medical conditions, ranging from contraceptive pills to drugs for cancer can lead to hair loss. Common drugs that commonly cause hair loss include:
Hair loss due to most medications can be reversed by discontinuing the drug. However, it is equally important to take safer alternate to deal with health condition.
One can prevent hair loss during chemotherapy by scalp hypothermia. In this technique you need to place ice pack on scalp for few minutes, before and immediately after chemotherapy treatment. Ice will reduce the blood flow to hair follicles. As a result drug used in chemotherapy cannot get into hair follicles.
Besides this scalp hypothermia also reduce biochemical activities and make hair follicles less susceptible to chemotherapy drug. However, a concern with this technique is that risk of cancer reoccurrence in scalp remains the same even post chemotherapy.
Read more articles on Hair Loss
Though all possible measures have been taken to ensure accuracy, reliability, timeliness and authenticity of the information; Onlymyhealth assumes no liability for the same. Using any information of this website is at the viewers’ risk. Please be informed that we are not responsible for advice/tips given by any third party in form of comments on article pages . If you have or suspect having any medical condition, kindly contact your professional health care provider.